Q. My husband’s best friend, another soldier, started taking Chantix on Wednesday to quit smoking. Sometime Sunday evening or early Monday morning, he murdered a 17-year-old recruit and shot himself in the head afterward.
He was the sweetest, kindest, gentlest and most nonaggressive soldier I ever knew. My husband met him in recruiting school, and he was such a smart and talented person.
We are still struggling with what has happened. But after reading a myriad of stories relating to Chantix, blackouts and violent/suicidal rage, that is the only explanation I have for what happened.
Our friend had been drinking during the weekend, so I don’t know how much that contributed to his psychosis, but either way, this medication is dangerous! Two lives were lost for no reason. We are so frustrated, sad and angry.
A. We are sorry to learn about your friend’s tragic experience with Chantix. This is not the first time we have heard that this drug was linked to violence: “I live in the U.K. On Christmas Eve, my boyfriend had been using Chantix for some months. He was drinking and went berserk for no reason, assaulted me and destroyed my apartment. … As far as I know, he has no past mental health problems or history of violence.”
Another reader offered a similar report: “My brother took Chantix for about a month, went berserk, beat his wife with no provocation and then called the police. He has no recollection of the incident and had visual hallucinations before this bizarre and tragic episode. His wife of 19 years divorced him. He’s now homeless, and he’s facing multiple felony charges.”
The official prescribing information for Chantix lists depression and suicidal thoughts and acts, as well as agitation, anxiety, psychosis, paranoia, hallucinations, hostility and homicidal thoughts. We worry that alcohol might intensify this problem.
Q. My doctor prescribed quinine for my leg cramps. With all the controversy and severe reactions described online, not to mention the Food and Drug Administration position on it, I am reluctant to try it. I have been in dire straits for weeks, and I don’t know what else to do.
I am already taking magnesium, vitamin B-12, vitamin D-3, fish oil and valerian root, with no relief. I’m at the end of my rope, and doctors don’t seem to want to help with this. What do you suggest?
A. The FDA forbids the use of quinine for leg cramps because it can cause life-threatening reactions affecting the blood. As a result, doctors have little to offer people with painful leg cramps.
Other readers have offered their own solutions, and we provide them in our Guide to Leg Pain. Some options include low-sodium V8 juice, yellow mustard or apple-cider vinegar and honey in warm water. Stretching the muscles before bed often can help, and we have detailed instructions. Anyone who would like a copy, please send $3 in check or money order with a long (No. 10), stamped (66 cents), self-addressed envelope to: Graedons’ People’s Pharmacy, No. RLS-5, P.O. Box 52027, Durham, NC 27717-2027. It also can be downloaded for $2 from our website: www.peoplespharmacy.com.
Q. When I was a kid, my parents always used calamine lotion for poison ivy. I hated the way it looked on my skin. Is there anything for poison ivy without the pink color?
A. Calamine lotion contains zinc and iron, which creates its distinctive appearance. One option might be Calaclear Lotion, which contains zinc and a local anesthetic, pramoxine, to ease itching. It is colorless.
Q. I live in Dallas, where West Nile virus is a serious worry. Avoiding mosquito bites is a challenge. I’ve heard that taking vitamin B-1 supplements can discourage mosquitoes. Is this an effective way to prevent West Nile virus?
A. Although we have heard from some readers that 100 mg of thiamine (vitamin B-1) taken orally can reduce bites, research does not support this approach (Journal of the American Mosquito Control Association, June 2005). Because West Nile virus can be so serious, DEET-containing repellents are a prudent protective measure.